Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 256, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 8, 2003, 6:49 PM MDT for Cherry County, Nebraska. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2003, 6:49 PM MDT (00:49 UTC)
- Expired
- Aug 8, 2003, 7:45 PM MDT
- In force
- 56 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Cherry County, NE
The radar
The North Platte radar (KLNX), 122 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 578 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 2822 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 090049 SVRLBF NEC031-090145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 648 PM MDT FRI AUG 8 2003 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWEST CHERRY COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 745 PM MDT * AT 642 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 8 MILES NORTHEAST OF MERRIMAN...OR ABOUT 33 MILES NORTHEAST OF GORDON...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 4 MILES SOUTHWEST OF ELI AROUND 710 PM MDT IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4314 10096 4310 10184 4254 10197 4256 10097 $$ KECK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:50 PM MDT, 4 hours 59 minutes earlier.
Area forecast discussion, Aug 8, 1:50 PM MDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
250 PM CDT FRI AUG 8 2003
...18Z SYNOPSIS...
THE GOES DERIVED TOTAL PRECIPITABLE WATER (TPW) AND LIFTED
INDICES SHOW THE STRONGEST INSTABILITY AND DEEP MOISTURE ACROSS THE
NEBRASKA PANHANDLE WEST OF A MERRIMAN-OGALLALA LINE. THE VISIBLE GOES
IMAGERY AND THE RADAR MOSAIC BOTH SHOW CONVECTION DEVELOPING SOUTH
AND EAST OF BROKEN BOW. HAND ANALYSIS SHOWED A SURFACE DEWPOINT
BOUNDARY APPROXIMATELY FROM RAPID CITY THROUGH SCOTTSBLUFF TO LAMAR
WITH DEWPOINTS AOA 60F EAST OF THE BOUNDARY. THIS FEATURE PRETTY MUCH
COINCIDES WITH THE TIGHT TPW GRADIENT. ANOTHER BOUNDARY WAS
DETECTABLE OVER SOUTHWEST NEBRASKA IN THE INFRA-RED IMAGERY FROM
SIDNEY THROUGH OGALLALA TO ABOUT WELLFLEET.
...MODELS...
THE ETA CONTINUES SHOWING DECENT CONTINUITY WITH THE PREVIOUS
RUN AND IS SIMILAR TO THIS MORNINGS GFS IN ITS TREATMENT OF THE
SOUTHWEST UPPER HIGH. SO, MY CONFIDENCE I HIGH IN THE ETA SOLUTION
FOR DAYS 1, 2, AND 3.
FORECAST FOR TONIGHT...
SURFACE BASED CAPES OF 2000J/KG IN THE LAPS PLOT WERE IN THE
SOUTHWEST AND WESTERN PART OF THE NORTH PLATTE FORECAST AREA SOUTH
AND WEST OF A LINE FROM LISCO THROUGH ARTHUR TO IMPERIAL. I WOULD
EXPECT CONVECTIVE INITIATION IN THAT GENERAL AREA ALONG THE SECOND
ABOVE MENTIONED BOUNDARY. SO, FOR TONIGHT, I WILL GO WITH SCATTERED
THUNDERSTORMS IN THE SOUTHEAST PANHANDLE AND THE SOUTHWEST COUNTIES
FROM ARTHUR THROUGH CHASE TO HAYES. OTHER ADJUSTMENTS MAY BE
REQUIRED IF RADAR AND SATELLITE WARRANT.
OTHERWISE, FOR THE REST OF THE FORECAST, I WILL USE A BLEND OF
THE ETA AND ETA MOS AIR-BRUSHED ALONG THE EDGES FOR CONSISTENCY.
EXTENDED...TUESDAY THROUGH FRIDAY
GFS AND ECMWF ARE IN GOOD AGREEMENT AND HAVE SHOWN SOME
CONSISTENCY ON PLACEMENT OF UPPER RIDGE AND AND UPPER LOW
OFF THE NORTHWEST COAST. I HAVE HIGH CONFIDENCE IN THEM AS
BOTH SHOW VERY LITTLE MOVEMENT WITH THE UPPER LOW WHICH I
AGREE WITH AS THE SYSTEM APPEARS TO BE STACKED ALONG WITH THE
PRESENCE OF BLOCKING PATTERN SET UP NEAR THE GULF OF ALASKA.
EXTENDED APPEARS DRY WITH RIDGE AXIS MOVING JUST EAST OF THE CWA.
.LBF...NONE.
SPRINGER/BANNANHazardous weather outlook, Aug 8, 2:59 PM MDT, 3 hours 50 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-091030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 359 PM CDT FRI AUG 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS ALL OF THE OUTLOOK AREA THROUGH THE EARLY MORNING HOURS. SEVERE WEATHER IS NOT ANTICIPATED WITH THESE STORMS AS WARMER TEMPERATURES AND WEAK WINDS ALOFT WILL LIMIT THE INSTABILITY OF THE ATMOSPHERE. HOWEVER SMALL HAIL...AND BRIEF WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE BY LATE SATURDAY AFTERNOON ACROSS THE ENTIRE OUTLOOK REGION. A STRONGER UPPER LEVEL DISTURBANCE MOVING OUT WYOMING...COMBINED WITH STRONGER WINDS ALOFT...AND A SURFACE LOW MOVING INTO SOUTHERN SOUTH DAKOTA...WILL LEAD TO SCATTERED THUNDERSTORM DEVELOPMENT. THOUGH STRONG TO SEVERE STORMS WILL BE POSSIBLE OVER THE ENTIRE OUTLOOK AREA...THE AREA OF GREATEST CONCERN WILL BE NORTH OF AN OSHKOSH TO BROKEN BOW LINE. LARGE HAIL WILL BE THE PRIMARY THREAT ALONG WITH WIND GUSTS UP TO AND OVER 60 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE OUTLOOK REGION SATURDAY AFTERNOON AND EVENING...BUT IS NOT ANTICIPATED TONIGHT. 13
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:09 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 66 min |
| Aug 9, 3:31 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Grant | 59 min |
| Aug 9, 3:41 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 64 min |
| Aug 9, 4:13 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 62 min |
| Aug 9, 4:35 PM MDT | Severe Thunderstorm Warning | LBF | Grant, Hooker | 55 min |
| Aug 9, 4:56 PM MDT | Severe Thunderstorm Warning | LBF | Keya Paha | 64 min |
| Aug 9, 5:16 PM MDT | Severe Thunderstorm Warning | LBF | Brown | 59 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.